Hail, Lincoln
- When
- May 20, 1:25 PM CST
- Where
- Lincoln County, 0.89 mi SE of Elora
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 35.010, -86.360
A severe thunderstorm produced penny size hail at the Elora Post Office.
A strong cold front pushed into very unstable air, which produced isolated severe convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong cold front pushed into very unstable air, which produced isolated severe convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 9:38 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1038 AM CDT TUE MAY 20 2008 .UPDATE... MADE MINOR INCREASE TO POPS...BUT SLIGHT CHANCE/CHANCE WORDING IN CURRENT ZONE GROUPINGS WILL ESSENTIALLY REMAIN THE SAME. DECREASED CLOUD COVER FOR THE REMAINDER OF THE MORNING IN THE WEST...AND INCREASED IN THE EAST. NO OTHER CHANGES MADE AT THIS TIME. && .DISCUSSION... SHORT TERM CHALLENGES CENTER AROUND CONVECTIVE/PRECIP CHANCES AS COLD FRONT MOVES THROUGH THE AREA THIS AFTN. BASICALLY...HAVE KEPT FCST TAILORED TO SHOW SLIGHTLY HIGHER POPS/QPF IN SERN AREAS WHICH WILL EXPERIENCE THE FRONTAL PASSAGE LATER IN THE AFTN...AND THUS CAN REALIZE BETTER HEATING/DESTABILIZATION. FRONT SHOULD CROSS THROUGH KHSV 3-4 PM...AND THROUGH OUR SE BORDER AROUND 7PM. LOW- LVL CONVERGENCE ALONG THE FRONTAL BOUNDARY SHOULD GIVE RISE TO ISOLD/SCATTERED CONVECTION THIS AFTN. HAVE THUS MAINTAINED GENERAL 20-30 POPS ACROSS THE AREA...WITH HIGHER CHANCES IN THE SE AS MENTIONED EARLIER. OVERALL SHEAR IS RATHER WEAK...WITH NEARLY UNIDIRECTIONAL FLOW FIELD AND SMALL SPEED SHEAR IN THE LOW-LVLS GIVING NEARLY STRAIGHT HODOGRAPHS. HOWEVER...RELATIVELY DRY AIR ABOVE 700MB AND SLIGHT INVERTED-V SIGNATURE IN SOUNDINGS INDICATES...THE POTENTIAL FOR A STRONG/DAMAGING WIND THREAT. IN ADDITION...FAIRLY ROBUST SB CAPE VALUES 1500J/KG...LI VALUES -5C TO -6C AND WET-BULB ZERO HEIGHTS 9.5KFT...COULD PRODUCE A SMALL TO PERHAPS LARGE HAIL THREAT. BUT...THESE INSTANCES SHOULD BE ISOLATED GIVEN THE COVERAGE OF CONVECTIVE ACTIVITY EXPECTED. && .PREV DISCUSSION... /ISSUED 247 AM CDT TUE MAY 20 2008/ DISCUSSION... A BROAD SCALE VIEW ACROSS THE NORTH AMERICAN DOMAIN...THE WATER VAPOR LOOP INDICATED AN UPPER LOW OVER THE ALASKA PANHANDLE/BRITISH COLUMBIA COAST WITH AN UPPER JET DIVING SE TOWARD THE PACIFIC NW. THIS WESTERN SYSTEM...ALONG WITH MEAN RIDGING OVER THE WESTERN PLAINS... AND PERSISTENT UPPER LOW PRESSURE OVER THE EASTERN GREAT LAKES/NEW ENGLAND REGION WILL SET UP INTO AN OMEGA STYLE BLOCK ACROSS NORTH AMERICA FOR THE GREATER PART OF THIS WEEK. WITH THIS AREA IN A NOT TOO BAD PART OF THE BLOCK...A GENERALLY UNSETTLED WEATHER PATTERN IS EXPECTED THIS WORK WEEK. AT THE SURFACE...A WEAK LOW WAS MOVING ACROSS EAST CENTRAL KENTUCKY WITH A COLD FRONT EXTENDING NORTH AND WESTWARD TO ACROSS WESTERN IOWA. SHOWER AND T-STORM ACTIVITY WITH THIS SYSTEM SO FAR HAS BEEN FROM ALONG THE KY/TN BORDER AND POINTS NORTH AND EAST. LOCALLY... AREA DEWPOINTS HAVE RISEN FROM THE MID/UPPER 40S LATE MONDAY AFTERNOON NOW INTO THE MID/UPPER 50S. THESE HIGHER DEWPOINTS ALONG WITH A STRONG LOW LEVEL JET OVER 50KTS A COUPLE OF THOUSAND FEET ALOFT HELPS MAKES FOR A SLIGHT CHANCE OF A SHOWER FORMING BEFORE DAYBREAK TUESDAY. WITH THE COLD FRONT BEING SOUTH OF THE REGION TONIGHT...HAVE KEPT LINGERING SHOWERS IN FOR OUR EASTERN AREAS THIS EVENING. THE POST FRONTAL COLD AIR WILL LOWER HIGH TEMPERATURES ON WEDNESDAY INTO THE 70S. AN UPPER DISTURBANCE NEARING THE REGION DURING THURSDAY WILL BRING A CHANCE OF RAIN BACK TO THE FORECAST. WITH STRONG LATER MAY SUN...HIGH TEMPERATURES SHOULD WARM UP SOMEWHAT TO AROUND 80...LOWER 80S FOR THU/FRI. FOR THE REMAINDER OF THE FORECAST PERIOD INTO NEXT MONDAY...MEMORIAL DAY A DRYING AND WARMER TREND IS IN THE WORKS. THE EASTERN PART OF THE BLOCK SHOULD GRADUALLY WEAKEN AND MOVE OUT TO SEA...WHILE UPPER RIDGING MOVES FROM THE WESTERN PLAINS TO ACROSS THIS REGION. HIGH TEMPS FOR THE OFFICIAL START OF THE SUMMER SEASON SHOULD WARM INTO THE MID 80S FOR MEMORIAL DAY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 85 54 75 54 / 20 10 10 10 SHOALS 85 54 75 54 / 20 10 10 10 CULLMAN 85 56 76 55 / 30 10 10 10 FAYETTEVILLE 84 54 73 53 / 20 10 10 10 ALBERTVILLE 86 56 76 55 / 30 20 10 10 FORT PAYNE 86 55 74 53 / 30 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE...KDW.03 PREV DISCUSSION...RSB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 158 PM CDT TUE MAY 20 2008 ALZ001>010-016-TNZ076-096-097-210300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 158 PM CDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. INITIAL DEVELOPMENT OF STORMS IS OCCURRING IN SOUTHERN MIDDLE TENNESSEE...AND WILL SHIFT SOUTHEAST OF A SCOTTSBORO...GUNTERSVILLE...VINEMONT LINE AFTER 4 PM. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MORE UNSETTLED WEATHER PATTERN SHOULD DEVELOP BY THE END OF THE WEEK INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS POSSIBLE EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...SPOTTERS AND EMERGENCY MANAGEMENT ARE ENCOURAGED TO PROVIDE REPORTS OF ANY SEVERE WEATHER OCCURRENCES. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 218 PM CDT TUE MAY 20 2008 TNZ097-201945- FRANKLIN- 218 PM CDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEWANEE...OR 11 MILES NORTHEAST OF WINCHESTER...MOVING EAST AT 50 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ST. ANDREWS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
The Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced penny size hail at the Elora Post Office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106000.